Alert archive / Oregon / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 8, NWS Medford, OR

June 11, 2020Douglas County, Jackson County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Jun 11, 2020, 6:23 PM PDT for Douglas County, Jackson County, Oregon. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2020, 6:23 PM PDT (01:23 UTC)
Expired
Jun 11, 2020, 7:00 PM PDT
In force
37 min
Issued by
NWS Medford, OR
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Douglas County, OR, Jackson County, OR

The radar

The Medford radar (KMAX), 73 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 1.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2020-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2020-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

712 
WUUS56 KMFR 120123
SVRMFR
ORC019-029-120200-
/O.NEW.KMFR.SV.W.0008.200612T0123Z-200612T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
623 PM PDT Thu Jun 11 2020

The National Weather Service in Medford has issued a

* Severe Thunderstorm Warning for...
  Southeastern Douglas County in southwestern Oregon...
  Northeastern Jackson County in southwestern Oregon...

* Until 700 PM PDT.

* At 623 PM PDT, a severe thunderstorm was located over Rogue Elk
  Park, or 22 miles north of Medford, moving north at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Shady Cove, Union Creek, Lost Creek Lake, Rogue Gorge, Casey State
  Park, Joseph Stewart State Park, Rogue Elk Park, Natural Bridge
  Campground and Trail.

This includes the following highways...
 Highway 230 in Oregon between mile markers 1 and 2.
 Highway 62 in Oregon between mile markers 18 and 41, and between
mile markers 49 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4254 12265 4260 12288 4304 12273 4295 12238
TIME...MOT...LOC 0123Z 199DEG 33KT 4265 12273 

HAIL...1.00IN
WIND...60MPH
 
$$

SK
2 follow-up statements
626 
WWUS56 KMFR 120149
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
649 PM PDT Thu Jun 11 2020

ORC019-029-120200-
/O.CON.KMFR.SV.W.0008.000000T0000Z-200612T0200Z/
Douglas OR-Jackson OR-
649 PM PDT Thu Jun 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM PDT
FOR SOUTHEASTERN DOUGLAS AND NORTHEASTERN JACKSON COUNTIES...

At 649 PM PDT, a severe thunderstorm was located 8 miles west of
Natural Bridge Campground, or 25 miles west of Crater Lake, moving
northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Union Creek, Rogue Gorge and Natural Bridge Campground. 

This includes the following highways...
 Highway 230 in Oregon between mile markers 1 and 2.
 Highway 62 in Oregon near mile marker 41, and between mile markers
49 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4272 12253 4277 12282 4304 12273 4295 12238
TIME...MOT...LOC 0149Z 199DEG 33KT 4288 12262 

HAIL...1.00IN
WIND...60MPH
 
$$

SK
542 
WWUS56 KMFR 120159
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
659 PM PDT Thu Jun 11 2020

ORC019-029-120209-
/O.EXP.KMFR.SV.W.0008.000000T0000Z-200612T0200Z/
Douglas OR-Jackson OR-
659 PM PDT Thu Jun 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DOUGLAS AND
NORTHEASTERN JACKSON COUNTIES WILL EXPIRE AT 700 PM PDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4272 12253 4277 12282 4304 12273 4295 12238
TIME...MOT...LOC 0159Z 199DEG 33KT 4296 12258 

$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:58 PM PDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 11, 2:58 PM PDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Medford OR
258 PM PDT Thu Jun 11 2020

.DISCUSSION...
Convective temperature has been reached per the 12Z morning
sounding as well as the 21Z and 00Z forecast soundings for Medford
from both the 18Z NAM12 and 12Z GFS20. Thus, while not much has
happened in the way of shower and thunderstorm development so far
this afternoon, we're still expecting showers and isolated
thunderstorms to develop, primarily across the interior west
side from northern Siskiyou County northward into eastern
Josephine, Jackson, Douglas, and western Klamath counties this
afternoon into this evening.

PWAT on the morning sounding was a healthy 1 inch, and forecast
soundings suggest a 1.09-1.16" PWAT at 00Z. Per the SPC's sounding
climatology, the 90th percentile moving average for this time of
the year is 0.94". The daily max is 1.07" with max moving average
of 1.21". This means that, once thunderstorms get going, they will
be capable of heavy rainfall. However, storm motion today is
likely to be fairly swift, generally to the north at 20 to 30
knots, so heavy rain should be brief where it occurs. One
potential limiting factor for today's convection is strong winds
50-60kt at the 500MB layer, which could shear off updrafts at
least initially.

All that said, CAPEs this afternoon are generally expected to be
in the 500-1,500J/Kg range- not terribly impressive, but enough
that we should see a fair amount of convection, probably on the
order of 50-250 CG lightning flashes this afternoon and evening.
Strong winds aloft and a freezing level near 10,500ft MSL mean
that gusty winds in the 30 to 50 mph range and small hail up to
half inch in diameter will be possible with stronger
thunderstorms.

Forcing tonight for thunderstorms is not really there, so expect
storm will fade off this evening. Overnight into Friday low
pressure offshore will finally begin moving inland resulting in an
increasing rainfall threat from the Cascades westward. For Friday
afternoon and evening some of the model guidance has slowed the
inland progression of the low a bit, so thunderstorm potential
extends to just west of the Cascades for the afternoon hours.
Guidance suggests two areas of focus for rainfall Friday afternoon
and evening- one being along and west of the Cascades and the
other being across Lake County. Mount Shasta and Modoc County
appear to stand a good possibility of getting some showers and
thunderstorms Friday afternoon and evening, as well.

For Saturday it will be cooler with showers. The only possibility
of thunder looks slight in Lake County. Models continue to
indicate high spread in the location and amounts of precipitation
on Saturday.

After morning showers Sunday, the afternoon is looking warmer and
milder. Monday another frontal boundary moves in, reaching the
Cascades with precipitation, though it's questionable how much
will make it south of the Umpqua Divide as the front looks as if
it will weaken. Tuesday through Thursday look dry for most of the
forecast area as it warms up. Thereafter, models are split as to
whether ridging continues or troughing returns, though ensembles
suggests ridging is more likely to win out, especially over
southern portion of the area. ~BTL

&&

.AVIATION...For the 11/18Z TAF Cycle...Over the coastal waters and
along the coast...VFR will prevail through this evening but, areas
of IFR/LIFR are expected to redevelop and become widespread after
04Z.

The remainder of the forecast area will have VFR into early this
afternoon. Scattered showers and isolated thunderstorms are then
expected to produce areas of mountain obscuration and local MVFR
from western and central Siskiyou County north and northeastward
from late afternoon through this evening. This includes KSIY, KMFR,
the Cascades, and KLMT. There will also be gusty late day winds in
the Rogue and Shasta valleys, as well as along and east of the
Cascades. VFR cigs are expected from late evening into early Friday
morning. -DW/BR-y

&&

.MARINE...Updated 100 PM PDT Thursday 11 June 2020...Relatively
calm conditions will persist into the weekend and beyond. Seas will
generally be below at or below 6 feet through the weekend and winds
will be mostly north to northwesterly below 20 kts. However, there
will be periods of increased south to southwesterly winds over the
weekend as a series of weak disturbances to brush by the area. None
of the disturbances will be particularly strong, so we aren't
expecting advisory level conditions, but each could bring showers
over the weekend. /BR-y

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...None.

BTL/CZS/MNF

In the hours before

Special weather statement, Jun 11, 5:45 PM PDT, 38 minutes before
Special Weather Statement
National Weather Service Medford OR
545 PM PDT Thu Jun 11 2020

CAZ080-081-120115-
Central Siskiyou County CA-Western Siskiyou County CA-
545 PM PDT Thu Jun 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SISKIYOU COUNTY
UNTIL 615 PM PDT...

At 545 PM PDT, Doppler radar was tracking a strong thunderstorm over
Etna, or 20 miles southwest of Yreka, moving north at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Yreka, Montague, Fort Jones, Etna, Tree Of Heaven Campground and
Greenview.

This includes the following highways...
 Highway 3 in California between mile markers 14 and 50.
 Highway 96 in California between mile markers 89 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4132 12288 4135 12300 4191 12279 4185 12240
TIME...MOT...LOC 0045Z 202DEG 66KT 4148 12285

MCB
Special weather statement, Jun 11, 6:04 PM PDT, 19 minutes before
Special Weather Statement
National Weather Service Medford OR
604 PM PDT Thu Jun 11 2020

ORZ023-025>027-120145-
South Central Oregon Cascades OR-Jackson County OR-
Eastern Douglas County Foothills OR-Central Douglas County OR-
604 PM PDT Thu Jun 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DOUGLAS AND CENTRAL
JACKSON COUNTIES UNTIL 645 PM PDT...

At 604 PM PDT, Doppler radar was tracking a strong thunderstorm over
Upper Table Rock Trailhead, or 9 miles north of Medford, moving north
at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Eagle Point, Shady Cove, Touvelle State Park, Three C Rock
Campground, White City, Upper Table Rock Trailhead, Tiller, Lost
Creek Lake, Lower Table Rock Trailhead, Dodge Bridge Jackson County
Park, Casey State Park, Agate Reservoir, Rogue Elk Park and Trail.

This includes the following highways...
 Lake of the Woods Highway 140 in Oregon between mile markers 1 and
7.
 Highway 234 in Oregon between mile markers 8 and 17.
 Highway 62 in Oregon between mile markers 5 and 31.
 Interstate 5 in Oregon between mile markers 35 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4240 12274 4239 12298 4300 12306 4301 12255
TIME...MOT...LOC 0104Z 178DEG 35KT 4248 12286

SK
Special weather statement, Jun 11, 6:08 PM PDT, 15 minutes before
Special Weather Statement
National Weather Service Medford OR
608 PM PDT Thu Jun 11 2020

ORZ026-028-120145-
Siskiyou Mountains and Southern Oregon Cascades OR-Jackson County OR-
608 PM PDT Thu Jun 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON COUNTY UNTIL
645 PM PDT...

At 607 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mount Ashland Snow Park, or near Ashland, moving north at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Medford, Ashland, Talent, Mount Ashland Snow Park, Grouse Gap Snow
Park, Roxy Ann Peak and Phoenix.

This includes the following highways...
 Lake of the Woods Highway 140 in Oregon between mile markers 11 and
24.
 Highway 66 in Oregon between mile markers 1 and 5.
 Interstate 5 in Oregon between mile markers 11 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4201 12273 4201 12280 4240 12281 4240 12274
      4245 12273 4246 12237
TIME...MOT...LOC 0107Z 201DEG 49KT 4213 12271

MCB

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:04 PM PDTSpecial Weather StatementMFRJackson41 min
Jun 11, 6:08 PM PDTSpecial Weather StatementMFRJackson37 min
Jun 11, 6:37 PM PDTSpecial Weather StatementMFRJackson53 min
Jun 11, 6:47 PM PDTSpecial Weather StatementMFRJackson43 min
Jun 11, 6:58 PM PDTSevere Thunderstorm WarningMFRDouglas, Jackson, Klamath47 min
Jun 11, 7:07 PM PDTSevere Thunderstorm WarningMFRJackson, Klamath23 min
Jun 11, 7:23 PM PDTSpecial Weather StatementMFRJackson37 min
Jun 11, 7:26 PM PDTSpecial Weather StatementMFRJackson49 min
Jun 11, 7:48 PM PDTSpecial Weather StatementMFR42 min
Jun 11, 8:03 PM PDTSevere Thunderstorm WarningMFRDouglas, Klamath42 min
Jun 11, 8:09 PM PDTSpecial Weather StatementMFRJackson51 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.